PDA

View Full Version : Long term effects of donating plasma



oldschool
Apr 8, 2004, 12:49 PM
I have been donating plasma since 1991 every two weeks straight, missing one full year in 1995.

I have concerns and have been searching the web, but, have not found any clear straight forward answers regarding the "longterm effects on donating plasma" on a continual basis.

(long term effects on my health)

Have there been any studies into this and where exacly can I mind this information..

Thanks.

EVS
Nov 13, 2004, 10:34 PM
Hi there

I cannot see how they can ONLY draw plasma from you and leave the other solids behind in the blood.

One should only have blood taken every second month as is the practice in South Africa for a couple of reasons.

The plasma that is removed can be replaced relatively quickly - however the other solids that are removed takes a bit longer for the body to reproduce.

You say that you have plasma taken every two weeks, please answer the followong questions for me:

1 Do you feel run down from time to time?
2 Do you look pale from time to time, especially in the late evenings?

If the answer to any one of the above is YES, you are giving tooooook much blood Tooooo quickly, slow down - Once every two months.

From what I have heard, is that in the USA, the blood banks buy your blood and that entices people who need the money to sell blood, and not tell anyone that they have already given blood. This is dangerous practice. It is up to you and no one else.

Regards
Peanuts

urmod4u
Nov 14, 2004, 03:51 AM
The technique to give plasma is to tap off blood, separate the blood cells from the liquid (plasma) by centrifugation and to re-inject the bloodcells in the donor's blood circulation. This way a lot less recovery is required by the donor and hence "plasma" gifts can be done more often than "full" blood gifts.

grnidblondie
Sep 30, 2005, 10:16 PM
I have been donating plasma since 1991 every two weeks straight, missing one full year in 1995.

I have concerns and have been searching the web, but, have not found any clear straight forward answers regarding the "longterm effects on donating plasma" on a continual basis.

(long term effects on my health)

Have there been any studies into this and where exacly can I mind this information..

thanks.
I FOUND THIS INFO ON A DONATION WEBSITE:
Donating blood plasma is probably the safest way to go for quick money. A student can rake in about $30 per donation with only a mildly uncomfortable procedure. Donating once a week is enough to let your body replace the plasma you may have lost after a donation. There are minimal side effects following the donation such as dizziness and nausea and no long-term effects.
I HOPE THIS HELPS.

Lillian42
Apr 11, 2007, 05:21 PM
There are no long term risks for donating plasma. Yes there are some risks but the are all minor. As long as you eat a good meal, are healthy and maintain the guidelines that go along with donating plasma you will be fine. The main thing you will notice about donating plasma is the little scar on your arm. You can help that out by breaking open vitamin e tablets (aloe) and rubbing it on the scar tissue. As far as people not understanding the whole donation process its simple. There is a machine that acts as a centrifuge, it's a disposable bowl that spins your blood and separates the blood from the plasma. The whole donation process takes about 45 min to and 1Hr. There are 2 cycles throughout the process. One is called a draw cycle and one is called a return. In a draw cycle the blood pressure cuff that's placed on your arm inflates and you pump your hand. At that time for the next 5 to 7 min your blood is pumped out of your vein into sterile tubing it goes through a filter and then into a disposable bowl that is a centrifuge. The centrifuge separates the blood from the plasma. The plasma then goes into a bottle and your blood stays in the bowl. After your draw is over your blood pressure cuff deflates and you can relax your hand, at that time your red blood cells are returned into your body. This process is repeated until you have finished your donations, how far you go depends on how much you weigh. If you ever experience tiredness after donating plasma you are probably under stress, haven't been sleeping or eating poorly and not drinking enough fluids. Plasma is made up of like 70% of h2o and after your donation you receive saline its like water, it helps replenish what your have lost. And every time you go to donate you have to have your vitals taken and your hemocrite and protein have to be within certain levels or you cannot donate. So overall go donate plasma it helps millions of people, and its free money!!
P.S the only reason you would ever feel dizzy or nausea would be because you would have a reaction. This are often caused by not eating enough the day of your donation. While you are donating your blood sugar level drops and if you have not ate it can make you a little lightheaded and hot sometimes nausea. That's why its important to eat healthy and drink plenty of fluids, and you will be fine!

MichaelsQ
Jun 9, 2007, 08:52 PM
Yes, I have been donating plasma for quite while and one thing I notice is the fact the proceeder cleans my system out.
Michael Godwin

erdy_4
Sep 25, 2007, 07:46 PM
Hello! I have been donating for almost 4 years now, a little more or a little less... recently I have been having a lot of dizzy spells, lightheadedness when standing up too quickly, etc. I'm not sure if this is a cause of plasma donations and it finally catching up with me or if I'm just getting sick. However, to answer your question... after speaking to my mother, she told me that a few years ago in our small town (Fargo, ND) newspaper there was an article about a man who donated for years and years and it finally caught up with him. His organs started failing. He's dead now. Now, was the doctor who diagnosed him a cookey thing? Or is this for real? If so, I'm done... especially for the crappy side effects its been causing me, if that's what its from... I'm off to the doctor tomorrow to check it out.

FeelSoNumbZombie
Sep 30, 2007, 04:42 AM
oldschool,
First and foremost I wish to thank you for your kindness for donating something so precious to save a life.
Second, if you are having side effects you need to speak with a hematologist. Or the hematologist that is in charge of the blood donation. Mainly, speak with your doctor and tell him the symptoms you are experiencing.